Follow
Share

I have seen my mother complain about constant pain, she has an entire large ziplock bag of meds. She has lost nearly 100 pounds in a year, now down to 100 and has become moody, withdrawn and becomes very hostile when I ask about the meds. I have met with her and her Dr about 6 months ago, he took her off one med and put her on a patch. I see the behavior improve and it now has begun to go back to the way she was before. Withdrawn, moody, several trips in an ambulance to ER for pain and fear she is having a stroke. I think she is depressed & addicted to pain killers. I just found out the Dr is prescribing her Oxycontin.and loritab and muscle relaxers all at the same time. I don't know what to do or where to begin to find out about the doses, if she really needs all the meds and if she needs treatment.

This question has been closed for answers. Ask a New Question.
Thanks, Pat. I have talked to the social worker, the charge nurse, various other nurses and staff. Finally on the weekend we had a nurse that listened and started offering ibuprofen instead. But now it is a new week and a new rash of nurses. I will call the nurses station this morning and try to get in touch with the doctor too. Thanks you again.
Helpful Answer (0)
Report

Thanks Pat, I did talk to the social worker, charge nurse and anyone who would listen. Finally last night one of the nurses talked to her about trying ibuprofen instead of vicodin. We will see. I am just amazed that the docs and nurses seem to want her on this even though she has said repeatedly she is not experiencing pain in her hip.
Helpful Answer (0)
Report

Liz123: Have you talked with a social worker for your Mom? Perhaps advice will help you decide how you and your Mom can deal with the pain.
Helpful Answer (1)
Report

What do you do if Mom is on the rehab floor for hip fracture but not experiencing pain in the hip. She says she is in pain all over. I am beginning to think it is panic attack related. Talking to the nurses has only made me the bad guy. She will be released to home next week and I am very concerned what will happen there. She has always like taking pain meds and if they keep prescribing I fear she will fall again
Helpful Answer (0)
Report

If medications are then unmanagible or even impossible, it is time to place the patient into assisted living arrangements.
Helpful Answer (1)
Report

Store the medications out of the patient's sight and administer according to the And, please keep a doctor's recommended schedules. Keep a written log of how much and when the medications are administered; if the requests exceeds the doctor's advice, it is time for a chat with the doctor or even a 911 call.
Helpful Answer (1)
Report

Dear PJH
My mom also has chronic pain and was addicted to pain meds for 2 or 3 years, to the point where she was falling every week due to dizziness and disorientation and taking many trips to the ER for unexplained issues, including what she thought was a possible stroke. (Withdrawal?) Her caregiver and I were at our wits end.

Mom exhibited similar moodiness and unwillingness to talk about the meds. In order to track her meds, in secret, when visiting her and while she was sleeping, I went through all meds and wrote down the dosages and how many were gone from the prescription bottle. This had to be done on a regular basis by me and her caregiver (who was there daily) to find out exactly what she was taking. We discovered she was taking between 8 and 10 Norco per day (prescription was 6).

It's a good idea to visit the doctor with your mom and express your concerns. If your mother is unwilling to talk about it with the doctor present, try to get POMA to discuss with the doc yourself. (I didn't have POMA but called the doc who was willing to listen to me if not talk outright).

For my mom, it took a dozen E.R. trips, my calls to her doctor, and threats to have her put to into assisted living,until the doctor finally took her off of Norco and put her on ibuprofen. She is much better, but the abuse took its toll on her body and mind.

I hope you get some resolution soon.
Helpful Answer (1)
Report

The RN's advice above is spot on. A similar situation occurred with my 85 year old mother, who had several doctors prescribing meds with a whole host of side-effects. She began using over the counter sleep aides, then when all else failed she'd sleep walk to the kitchen to drink a bit of alcohol. She was so dopey from all this, she had no chance of thinking clearly. She fell & got quite a bad head injury, at which point I stepped in, took inventory of all prescription & non-pres. meds. I did some research, then went to her doctors armed with some pointed questions. It took months to sort out. If an elderly parent is in pain, it's usually not a straight forward answer as to why. For my mother, her desperation was to try and get some rest. Anxiety caused by loneliness and fear of ill health may also factor into it. Oxycotin is highly addictive and can markedly impair judgment. It's important you take the initiative to research these medications, particularly how they interact with one another.
Helpful Answer (1)
Report

As an RN who works with the elderly, first and formost, what is causing her pain? Chronic pain is debilitating and causes depression, mood changes, and loss of appetite. Stating that someone "is addicted to pain medication" is usually not true. True addiction is when someone takes higher doses of medications than needed to achieve the "high" it gives them. People with chronic moderate to severe pain do develop a tolerance to pain medications and occasionally need adjustments to achieve pain control. This is called drug tollerance. It is common with chronic pain. No-one should suffer in pain!! Correct dosages of medications will take away the pain without causing a "high". The elderly tend to be in more pain related to arthritis, osteoporosis which allows their bones to break easily, and compression fractures, as well as neurological changes. It does sound like your mom needs counseling as well as her pain medications. Her loss of appetite is probably not because of the medications. You need to find out what is causing her pain and get a better understanding of the treatments available such as physical therapy etc. Please look into her mood changes and weight loss too. Good luck!
Helpful Answer (8)
Report

You don't state your moms age or what's wrong with her. WHY is she in pain? Does she have a terminal disease? One usually doesn't lose weight from taking pain medication, rather from not eating enough or from having a disease where there is wasting away involved.

If a person is old enough with a terminal condition and in enough pain, addiction is no longer the issue. Her doctor may realize this and may be prescribing compassionatly for her pain. This is actually what hospice is for. If the doctor is willing to certify an expectation of her death within 6 months (even if it takes longer in actuality), she would be hospice appropriate and given adequate pain control without regard to addiction.
Helpful Answer (3)
Report

how old is she? yes I am sure she probably is addicted to them but also is in chronic pain as my mother is also, they need to find something new to alleviate the chronic pain and the bad part is no matter what they do, they have to learn to live with some pain as hard as that breaks my heart, my mom cries because she is in so much pain, I am trying to jump through the hoops now to get her into a nursing home where they may be able to give her more pain med since there will be a doctor on call, best wishes and God Bless
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter